Forum

Avonex or Copaxone

Hi,

I’ve been on Avonex for 11 years, a year ago I got some Alopecia patches which continue to worsen. My neurologist originally said having been on Avonex for 11 years it was unlikely to be the cause of Alopecia but when I saw him again 6 months later he said it probably is. As I have had no relapses for the past 11 years he doesn’t think I need to be on it. I’m a bit scared to stop it, my thinking is that I can just about cope with my existing disabilities but more could take away my ability to look after myself so, left hand doesn’t word, I’d be stuffed it I couldn’t use my right one and I’d rather have a wig than a wheelchair! My MS Nurse has suggested I switch to Copaxone (not sure if the neuro knows this!!) I’m a bit concerned with side effects, especially injection site reactions, can anyone give any advice re copaxone please.

Many thanks

Sue

Hi Sue

I can’t help with your question because I’m on Betaferon (as you know!) but one thing occurred to me - could it be that the reason you haven’t had any relapses for 11 years is because of the Avonex, ie that it’s doing its job? I think if my neuro said that to me I’d want to stay on something that has kept me relapse free all that time.

But if you have to change, best of luck

Val

Hi Val,

That’s exactly what I maintain but my neuro says Avonex reduces relapses by a third, it does not completely stop them, he therefore believes I am not relapsing so don’t need Avonex!

You can’t win!

Thanks for replying.

Sue

You need to challenge him on that belief if you can - Avonex reduces relapses by 30% on average. It also reduces the severity of the relapses that still occur. Have you had any mild relapses that you haven’t really counted? If you hadn’t been on Avonex might they have been full blown relapses? Can he give you a guarantee?

As far as Copaxone goes, it is really easy to inject and has no flu side effects. The injections can sting or itch a wee bit and they can leave red marks and bruises (just like the other subcutaneous injections), but most people don’t have any major side effects.

If the neuro is taking Avonex off you and the nurse is offering Copaxone instead, I’d grab it with both hands before she can change her mind if I were you!

Karen x

I appreciate that the original poster has probably taken the decision to change or not change, but I wanted to add my comments re: Copaxone for anyone that is considering it as a form of treatment. When I went on the Copaxone, I had very severe BradyCardia (low heart rate). I had a BPM of 40, where a normal BPM is between 60 - 100. Thus, I had to come off it. I recognise that as Copaxone is one of the older MS medicines in use, the side effect that I had is an unusual one and is probably not the usual reaction!